Bilateral Optic Disc Edema Secondary to Amiodarone: Manifestation of an Iatrogenic Optic Neuropathy

Authors

  • Carlos Andrade Serviço de Neurologia. Centro Hospitalar de São João. Porto. Portugal. Faculdade de Medicina. Universidade do Porto. Porto. Portugal.
  • Olinda Faria Serviço de Oftalmologia. Centro Hospitalar de São João. Porto. Portugal. Faculdade de Medicina. Universidade do Porto. Porto. Portugal.
  • Joana Guimarães Serviço de Neurologia. Centro Hospitalar de São João. Porto. Portugal. Faculdade de Medicina. Universidade do Porto. Porto. Portugal.

DOI:

https://doi.org/10.20344/amp.5397

Keywords:

Amiodarone, Optic Nerve Diseases, Papilledema.

Abstract

A 69-years-old male patient was treated with amiodarone 200mg/day over the passed two months for atrial fibrillation. He presented a sudden, painless and unilateral visual loss. Ophthalmologic evaluation revealed a bilateral optic disc edema. Neurological examination was otherwise unremarkable. After properly excluding increased intracranial pressure and giant cell arteritis, the main differential diagnosis was between nonarteritic anterior ischemic optic neuropathy and optic neuropathy secondary to amiodarone. The latter diagnosis was favored due to a presence of bilateral and simultaneous optic disc edema, gradual improvement of symptoms after discontinuation of the drug, and, mostly, by persistence of optic disc edema beyond 6 weeks. Of note, an acute presentation of this disorder is common. Amiodarone optic neuropathy is a rare but potentially serious cause of optic nerve dysfunction, and its discontinuation is usually warrant.

Downloads

Download data is not yet available.

Published

2015-04-30

How to Cite

1.
Andrade C, Faria O, Guimarães J. Bilateral Optic Disc Edema Secondary to Amiodarone: Manifestation of an Iatrogenic Optic Neuropathy. Acta Med Port [Internet]. 2015 Apr. 30 [cited 2024 Jun. 24];28(2):256-9. Available from: https://actamedicaportuguesa.com/revista/index.php/amp/article/view/5397

Issue

Section

Case Report